Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

August 9, 2017Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 9, 2017, 3:15 PM CDT for Barber County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 3:15 PM CDT (20:15 UTC)
Expired
Aug 9, 2017, 4:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS83 KDDC 092015
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
315 PM CDT WED AUG 9 2017
 
KSZ090-092100-
Barber KS-
315 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BARBER COUNTY UNTIL
400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Sharon, or 5 miles southeast of Medicine Lodge, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge and Sharon. 

LAT...LON 3714 9860 3732 9858 3733 9835 3710 9835
TIME...MOT...LOC 2015Z 274DEG 12KT 3723 9850 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:27 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 12:27 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1227 PM CDT Wed Aug 9 2017

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 1230 AM CDT Wed Aug 9 2017

Thunderstorm complex ongoing as of midnight across the NW Texas
panhandle will bypass SW KS to the south this morning. Scattered
showers are expected to develop across SW KS over the next several
hours, as weak disturbances arrive in the NW flow aloft and
improve forcing. Can't rule out a rumble of thunder or two, but
instability is very limited, and took thunder out of the grids for
the 7am-noon timeframe. After noon, instability does improve some,
particularly south and west of Dodge City, where 00z NAM increases
CAPE to the 1000-2000 J/kg range. As such, thunder is more likely
with convective showers this afternoon. Vertical shear amid the
NW flow aloft appears sufficient, given some realized CAPE, to
allow for some modest storm organization mainly along the CO/KS
border this afternoon/evening. Should be some more sunshine across
the western zones to help encourage some more robust updrafts this
afternoon, but agree with SPC in that I can't argue for more than
5% wind/hail probabilities at this time. All that said, noticed
00z NAM12 is forecasting 0-3km energy-helicity indices (EHI) in
the 2.0-4.0 range, again mainly south and west of Dodge City, in
the 4-7pm timeframe. This suggests some supercell structures are
possible in areas in which the boundary layer can recover from
morning rain. Ongoing showers and cloud cover will play a big role
on where stronger storms will develop this afternoon, and the
best guess is along and west of US 83 as of now. Clouds and
showers will again hold temperatures well below August normals
again today, mainly upper 70s to lower 80s (normal is lower 90s).
This lack of hotter temperatures will also act as a deterrent
toward stronger convection. South winds pick up modestly today,
averaging 10-20 mph with higher gusts. Kept lingering showers and
thunderstorms in the grids tonight, with lows again in the 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 200 AM CDT Wed Aug 9 2017

Active and wet W/NW flow pattern will continue, with chances of
showers and thunderstorms virtually constantly in the forecast.
Temperatures will change little on a day-to-day basis, with highs
in the 80s and lows in the 60s.

Thursday...Several degrees warmer, mainly as a function of more
sunshine, with afternoon temperatures ranging from the mid 80s
north to near 90 along the Oklahoma border. NAM/GFS solutions have
displayed great consistency with from run to run and with each
other, showing a strong convective complex signal Thursday
evening. A strong frontal surge across the central plains is
expected to trigger numerous thunderstorms Thursday afternoon,
initially across E/NE Colorado and NW Kansas, where 50 kts of bulk
shear and sufficient CAPE will support supercells with a large
hail/tornado threat. 00z NAM shows an environment quite favorable
for supercells across NW KS Thursday afternoon, with 0-3 km EHI
near 7.0 progged into the NW zones. Thursday evening (after 7 pm),
these storms are expected to organize into a forward propagating
MCS and race across SW KS. Have high confidence that this
convective complex will occur and impact at least portions of SW
KS; the only question is one of exact placement. For now, opted to
include a damaging wind threat in the grids for Thursday evening
for most zones. Will also play up the enhanced risk for severe
winds in the HWO and social media.

Convective outflow/cold front combination will surge southward
into the southern plains Friday morning. Surface high near
North Platte Friday morning will sink south quickly to near Scott
City by midday. Will almost certainly have another period of
post-frontal upslope stratus and/or fog Friday morning (especially
with a freshly moistened boundary layer/soils). Temperatures will
be cooler Friday, but exactly how much cooler will be a function
of how stubborn cloud cover will be. Betting on some subsidence
and partial sunshine Friday afternoon to allow for lower 80s, but
likely holding in the 70s along the Colorado border. Instability
should be temporarily wiped out by Thursday's complex, and most
areas should be dry for several hours on Friday.

Friday night through at least midweek next week...Models continue
to portray an amazingly stable synoptic setup, with little to no
change in steering flow or longwave amplification (no pattern
change). As such, the W/NW flow aloft wave train will continue for
days to come. Tonight's 00z GFS run is excessively wet, with a
total QPF of 3-6" across all of SW KS through next Tuesday, with
locally higher amounts likely. 00z ECMWF QPF also impressive, with
1-3" across SW KS through next Tuesday. Several MCS episodes are
likely, and hydrology issues may eventually develop in areas that
receive multiple heavy rain episodes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1227 PM CDT Wed Aug 9 2017

MVFR cigs are expected to lift into the VFR category at Garden
City and Hays during the first few hours of this period. Widely
scattered thunderstorms may develop this afternoon but uncertainty
on location precludes any mention in the TAFs. Thunderstorm
chances will increase somewhat this evening into the night time
hours. Have included a period of VCTS at the terminals for that.
There is some small possibility for visibility reductions into the
MVFR category later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  64  87  64 /  40  50  20  70
GCK  84  63  86  63 /  40  30  30  70
EHA  83  62  88  64 /  10  50  30  70
LBL  86  65  91  66 /  10  50  30  70
HYS  82  63  85  63 /  60  40  30  50
P28  84  67  90  68 /  30  40  20  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Aug 9, 12:03 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1203 PM CDT Wed Aug 9 2017

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1203 PM CDT Wed Aug 9 2017 /1103 AM MDT Wed Aug 9 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

A few showers and thunderstorms will be possible this afternoon
and evening over western Kansas. Strong to severe thunderstorms
will be possible over far southwest Kansas late this afternoon.
The strongest storms will be capable of hail to half dollar size
and wind gusts to near 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms are likely late Thursday and Thursday night.
Initial storms in NW Kansas are expected to be supercells, capable
of large hail and potentially a few tornadoes. This risk will be
highest across the NW zones early Thursday evening. Thunderstorms
are expected to organize into a large complex of storms and race
southeast across SW Kansas Thursday evening. If storms organize
into line and bowing segments as expected, than damaging wind
gusts can be expected. Locally very heavy rainfall is also
expected, but quick storm movement will reduce the flooding threat
at least to some degree.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Elevated risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and west of US Highway
83 later this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Gerard

In the hours before

Special weather statement, Aug 9, 3:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
315 PM CDT WED AUG 9 2017

KSZ090-092100-
Barber KS-
315 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BARBER COUNTY UNTIL
400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Sharon, or 5 miles southeast of Medicine Lodge, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge and Sharon.

LAT...LON 3714 9860 3732 9858 3733 9835 3710 9835
TIME...MOT...LOC 2015Z 274DEG 12KT 3723 9850

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:41 PM CDTSpecial Weather StatementDDCBarber34 min
Aug 9, 4:17 PM CDTSpecial Weather StatementDDCRush58 min
Aug 9, 5:17 PM CDTSpecial Weather StatementDDCStafford43 min
Aug 9, 5:26 PM CDTSpecial Weather StatementDDCEllis34 min
Aug 9, 5:29 PM CDTSevere Thunderstorm WarningDDCEllis46 min
Aug 9, 5:33 PM CDTSpecial Weather StatementDDCClark42 min
Aug 9, 6:04 PM CDTSpecial Weather StatementDDCBarber56 min
Aug 9, 6:10 PM CDTSevere Thunderstorm WarningDDCBarber50 min
Aug 9, 6:13 PM CDTSevere Thunderstorm WarningDDCEllis, Rush24 min
Aug 9, 6:35 PM CDTSpecial Weather StatementDDCClark40 min
Aug 9, 6:38 PM CDTSpecial Weather StatementDDCPratt37 min
Aug 9, 6:52 PM CDTSevere Thunderstorm WarningDDCBarber53 min
Aug 9, 6:54 PM CDTSevere Thunderstorm WarningDDCClark, Comanche24 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.